[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.92.62. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 6, 1991

Torsades de Pointes Occurring in Association With Terfenadine Use

Author Affiliations

Marion Merrell Dow Inc Kansas City, Mo

Marion Merrell Dow Inc Kansas City, Mo

JAMA. 1991;266(17):2375-2376. doi:10.1001/jama.1991.03470170063023
Abstract

To the Editor.  —Monahan et al1 reported a case of torsades de pointes after concomitant administration of terfenadine (Seldane) and ketoconazole (Nizoral). We would like to comment on this report and share results from subsequent studies at Marion Merrell Dow Inc, Kansas City, Mo.Terfenadine normally undergoes extensive (99%) first-pass metabolism to two metabolites: an active acid metabolite and an inactive dealkylated metabolite. Therefore, unchanged terfenadine is normally undetectable (ie, <10 ng/mL) in plasma. However, in cases of hepatic impairment or when certain concurrent medications (eg, ketoconazole) inhibit the metabolism of terfenadine, unchanged terfenadine can become detectable in plasma while metabolite formation is decreased. In cases of terfenadine overdose, unchanged terfenadine can become detectable and acid metabolite levels increase.2In a study of 24 subjects given a single 60-mg dose of terfenadine, the mean peak plasma acid metabolite level was 263 ng/mL and occurred 2.5 hours after dosing.

×